Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Pittsburgh, PA

June 17, 2009Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 17, 2009, 7:57 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2009, 7:57 PM EDT (23:57 UTC)
Expired
Jun 17, 2009, 11:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 12.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:19 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 17, 4:19 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT WED JUN 17 2009

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL CONTINUE TO GENERATE PERIODS
OF SHOWERS AND THUNDERSTORMS FOR THE REGION INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LOW PRESSURE WILL CONTINUE AN EAST/NORTHEAST TRUNDLE ACROSS OHIO
THIS EVENING WITH ASSOCIATED WARM FRONT COMPLETING A LIFT ACROSS
THE UPPER OHIO VALLEY. WIDESPREAD RAIN TO THE NORTH OF THE
BOUNDARY CONTINUED TO LIFT NORTHWARD AS OF MIDDAY, LEAVING A MOIST
BOUNDARY LAYER FOR THIS AFTERNOONS WARMING TO FURTHER DESTABILIZE.

WITH UPPER/MID LEVEL TROUGH PROGRESSING ACROSS THE GREAT LAKES/JET
STEAK OUT OF THE MIDWEST TO PROVIDE SUPPORT, GOOD SHOWER AND
THUNDERSTORM CHANCES MAY BE EXPECTED THROUGH THE EVENING...BEST
OPPORTUNITY FOR WHICH WILL OCCUR WHERE BETTER INSTABILITY
RESIDES. GIVEN SATELLITE PICS OF CLOUD BREAKS AND RESULTANT
WARMING TEMPERATURES, THIS INSTABILITY AXIS HAS DEVELOPED OVER
EASTERN OHIO TO ABOUT THE WV PANHANDLE. THESE AREAS WILL CONTINUE
TO BE MONITORED THROUGH THE EVENING FOR ADDITIONAL CONVECTIVE
INITIATION.

SEVERE THREAT CONTINUES WITH HEALTHY DEEP LAYER SHEAR PROFILE
WITH A CROSSING JET STREAK. SHOULD ADDITIONAL STORMS DEVELOP WITH
SUFFICIENT UPDRAFT/INSTABILITY, ROTATION/SUPERCELL DEVELOPMENT
REMAINS A POSSIBILITY WITH SEVERE HAIL, ALONG WITH AN ISOLATED
TORNADO HOWEVER, PRIMARY THREAT WILL BE FROM DAMAGING WIND VIA
SHORT BOWING SEGMENTS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE SURFACE LOW IS FORECAST TO TRACK SUFFICIENTLY NORTH AND EAST
TONIGHT TO DRAG A WEAK COLD FRONT OVER, AND ACROSS THE REGION ON THURSDAY.
HENCE, PRECIP CHANCES HAVE BEEN GRADUALLY DIMINISHED THROUGH THAT
TIME PERIOD, BUT NOT ELIMINATED AS PER POTENTIAL FOR NORTHWEST
FLOW SHORTWAVE IGNITION OF STORMS ALONG BAROCLINIC ZONE...BETTER
CHANCE FOR WHICH APPREARS TO BE ON FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODEL PROJECTIONS FOR THE WEEKEND AND EARLY NEXT WEEK HAVE BEEN
PERSISTENT IN FORECASTS OF A TRANSITION TO ANOTHER EASTERN
CANADA/CONUS MID/UPPER TROUGH.  HOWEVER, QUESTIONS ON AMPLITUDE AND
AXIS PLACEMENT REMAIN. FORECAST WILL BE OF A HIGHER AMPLITUDE
TROUGH AND WESTWARD PLACEMENT OF THE TROUGH AXIS TO...A DRIER AND
COOLER SCENARIO FOR THE UPPER OHIO REGION FOLLOWING PASSAGE OF THE
SATURDAY COLD FRONT AND SUNDAY MID LEVEL TROUGH.

WILL GO WITH HPC MIDDLE OF THE ROAD FORECAST FOR EARLY NEXT WEEK.
AGREE THAT DEEP LOW OFF THE CAROLINAS BY MONDAY AND THEN MOVES
NORTHWEST SEEMS A BIT EXTREME FOR LATE JUNE...MAY BE EVEN A BIT
EXTREME FOR MID FEBRUARY. WITH THI IN MIND WILL KEEP FORECAST DRY
THROUGH DAY 7.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MVFR AND ISOLATED IFR CONDTIONS CONTINUED FOR MOST AREA PORTS INTO
THE AFTERNOON AS LOW PRESSURE OVER OHIO CONTINUES TO PUSH A WARM
FRONT OVER THE REGION.

CONDITIONS ARE EXPECTED TO IMPROVE TO VFR AS THE DAY PROGRESSES,
BUT AFTERNOON THUNDERSTORM POTENTIAL WILL HAVE TO BE CONSIDERED BY AVIATORS.

HIGH PRESSURE BUILDING OVER THE UPPER OHIO LATE TONIGHT AND
THURSDAY WILL END THE SHOWERS, BUT THE MOIST SURFACE LAYER MAY
HOLD MVFR/IFR STRATUS AND FOG FOR THE EARLY MORNING HOURS OF
THURSDAY. ADDITIONAL LOW PRESSURE SYSTEM PASSAGES FRIDAY INTO
SUNDAY WILL YIELD ADDITIONAL MVFR TO IFR EPISODES WITH SCATTERED
SHOWERS AND THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, Jun 17, 4:07 PM EDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT WED JUN 17 2009

OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ001>004-012-
021>023-041-182015-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
407 PM EDT WED JUN 17 2009

...TORNADO WATCH 442 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.
WHILE THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING
THUNDERSTORM WINDS...LARGE HAIL AND AN ISOLATED TORNADO ARE
POSSIBLE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY
AND FRIDAY...WITH DAMAGING WIND STILL THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ041-PAZ007-013-014-020>023-030-182015-
GARRETT-COLUMBIANA-MERCER-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WESTMORELAND-
407 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING WITH THE PRIMARY SEVERE THREAT COMING FROM DAMAGING
THUNDERSTORM WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH
DAMAGING WIND AS THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ008-009-015-016-182015-
VENANGO-FOREST-CLARION-JEFFERSON PA-
407 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH
DAMAGING WIND AS THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 17, 6:02 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT WED JUN 17 2009

PAZ021-172300-
ALLEGHENY PA-
602 PM EDT WED JUN 17 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
ALLEGHENY...

AT 600 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF IMPERIAL...MOVING
EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  IMPERIAL...           MOON...               OAKDALE...
  SEWICKLEY...          CARNEGIE...           FRANKLIN PARK...
  MCKEES ROCKS...       PERRYSVILLE...        NORTH SIDE...
  DOWNTOWN PITTSBURGH...                      SOUTH SIDE...
  WILKINSBURG...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS WILL PRODUCE WIND
GUSTS TO 40 MPH.

INTENSE LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

$$ A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY
EVENING FOR EAST CENTRAL OHIO AND SOUTHWESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&
Local storm report, Jun 17, 6:12 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     LEETONIA                40.88N 80.76W
06/17/2009                   COLUMBIANA         OH   EMERGENCY MNGR

            TREES AND WIRES BLOWN DOWN.

0520 PM     TSTM WND DMG     SALEM                   40.90N 80.85W
06/17/2009                   COLUMBIANA         OH   EMERGENCY MNGR

            TREES AND WIRES BLOWN DOWN.

&&
Local storm report, Jun 17, 6:50 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             PITTSBURGH              40.44N 79.98W
06/17/2009  E0.88 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            MOUNT WASHINGTON

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:24 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango66 min
Jun 17, 5:57 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence63 min
Jun 17, 6:14 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington46 min
Jun 17, 6:40 PM EDTAreal Flood WarningPBZBeaver3 hr
Jun 17, 6:58 PM EDTTornado WarningPBZAllegheny, Westmoreland32 min
Jun 17, 7:01 PM EDTFlash Flood WarningPBZAllegheny6 hr
Jun 17, 7:30 PM EDTFlash Flood WarningPBZBeaver3 hr
Jun 17, 7:39 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland66 min
Jun 17, 3:12 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson, Tuscarawas48 min
Jun 17, 3:22 PM EDTTornado WarningPBZCarroll, Tuscarawas23 min
Jun 17, 3:44 PM EDTTornado WarningPBZCarroll, Tuscarawas31 min
Jun 17, 4:08 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson52 min
Jun 17, 4:57 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min
Jun 17, 5:30 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas60 min
Jun 17, 5:58 PM EDTTornado WarningPBZTuscarawas47 min
Jun 17, 6:04 PM EDTAreal Flood WarningPBZColumbiana3 hr
Jun 17, 6:45 PM EDTTornado WarningPBZCarroll, Harrison, Tuscarawas45 min
Jun 17, 7:00 PM EDTAreal Flood WarningPBZCarroll, Harrison, Tuscarawas3 hr
Jun 17, 7:42 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson48 min
Jun 17, 7:46 PM EDTTornado WarningPBZBelmont, Harrison44 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.